Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 209, NWS St. Louis, MO

October 7, 2018Calhoun County, Illinois; Saint Charles County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 7, 2018, 3:15 PM CDT for Calhoun County, Illinois; Saint Charles County, Missouri. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 7, 2018, 3:15 PM CDT (20:15 UTC)
Expired
Oct 7, 2018, 3:41 PM CDT
In force
26 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IL, Saint Charles County, MO

The radar

The St Louis radar (KLSX), 19 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 7, 3:20 PM CDTTSTM WND DMG2 Nne O'Fallon, MOTREE SNAPPED IN HALF.
Oct 7, 3:50 PM CDTTSTM WND DMG1 Sse Brussels, ILDELAYED REPORT. A FEW TREES REPORTED DOWN IN SOUTHERN CALHOUN COUNTY NEAR BRUSSELS AND GOLDEN EAGLE SHORTLY BEFORE 4PM CDT. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

681 
WUUS53 KLSX 072015
SVRLSX
ILC013-MOC183-072100-
/O.NEW.KLSX.SV.W.0209.181007T2015Z-181007T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
315 PM CDT SUN OCT 7 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Calhoun County in southwestern Illinois...
  St. Charles County in east central Missouri...

* Until 400 PM CDT.

* At 315 PM CDT, a severe thunderstorm was located over Lake St.
  Louis, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  O'Fallon, St. Charles, St. Peters, Wentzville, Maryland Heights,
  Hazelwood, Lake St. Louis, Dardenne Prairie, Weldon Spring,
  Cottleville, St. Paul, Josephville, Weldon Spring Heights,
  Harvester, Orchard Farms, Defiance, Flint Hill, Brussels, Deer
  Plain and Kampville.

This includes Interstate 70 in Missouri between exits 208 and 229.
 
This also includes  First Missouri State Capitol Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3883 9036 3882 9045 3869 9055 3868 9060
      3869 9066 3861 9078 3886 9095 3888 9081
      3891 9080 3893 9074 3891 9072 3892 9069
      3893 9070 3894 9066 3896 9067 3900 9057
      3895 9052 3897 9048 3896 9041 3885 9034
TIME...MOT...LOC 2015Z 247DEG 19KT 3881 9078 

HAIL...1.00IN
WIND...60MPH
 
$$

Carney
1 follow-up statement
478 
WWUS53 KLSX 072041
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
341 PM CDT SUN OCT 7 2018

ILC013-MOC183-072051-
/O.CAN.KLSX.SV.W.0209.000000T0000Z-181007T2100Z/
Calhoun IL-St. Charles MO-
341 PM CDT SUN OCT 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN AND ST.
CHARLES COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

LAT...LON 3883 9036 3882 9045 3869 9055 3868 9060
      3869 9066 3861 9078 3886 9095 3888 9081
      3891 9080 3893 9074 3891 9072 3892 9069
      3893 9070 3894 9066 3896 9067 3900 9057
      3895 9052 3897 9048 3896 9041 3885 9034
TIME...MOT...LOC 2038Z 247DEG 19KT 3886 9062 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 1:00 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Oct 7, 1:00 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
100 PM CDT Sun Oct 7 2018

.UPDATE...
Issued at 1255 PM CDT Sun Oct 7 2018

Updated precipitation chances for forecast area this afternoon
through tonight. HRRR and ARW show decent shortwave tracking north
northeastward through forecast area with storms developing over
south central Missouri and moving through portions of central and
northeast Missouri as well as west central Illinois. As of 17z,
88D is showing activity firing up in this location and tracking
northward. Otherwise, remainder of forecast area including St.
Louis will be in warm sector with isolated/scattered activity
popping up. No major changes to high temperatures for today with
highs ranging from the low 60s far north to the mid to upper 80s
for portions of east central/southeast Missouri as well as
southwestern Illinois.

Byrd
&&

.SHORT TERM...  (Through Late Tonight)
Issued at 409 AM CDT Sun Oct 7 2018

Nearly stationary front extends from near SLO west through STL to
just south of JEF early this morning, with a large and strong
surface ridge centered over the northern portions of the northern
Plains and Great Lakes region. Most of the ongoing showers were
across parts of northeast and central MO and west central IL north
of the front, and in a region of 850 mb moisture convergence on the
nose of a 30 knot southwesterly low level jet.  This front should
move slowly northward today as the surface ridge shifts eastward
with more convection expected, mainly along and just north of it.
Scattered convection may continue across central and northeast MO
and west central IL this morning, then convection should intensify
and expand this afternoon as the atmosphere destabilizes and
southwest flow shortwaves continue to move through our area on the
backside of the strong upper level ridge centered over the
southeastern US.  The NAM and ECMWF models look reasonable in
finally moving the front north of our forecast area tonight and
hence shifting most of the QPF north of our region by late tonight.
There may be a few severe storms across central MO this afternoon
and early this evening, along with locally heavy rainfall due to
high precipitable water values.  Could not rule out isolated flash
flooding with saturated grounds due to recent rainfall.  Will
continue to have unseasonably warm temperatures again today across
southeast MO and southwest IL, south of the front and in areas which
get more daytime heating due to less cloud cover along with less
widespread and long lasting precipitation.

GKS

.LONG TERM...  (Monday through Saturday)
Issued at 409 AM CDT Sun Oct 7 2018

The synoptic pattern on Monday morning will feature a highly
amplified pattern aloft, with a deep trough ejecting out into the
southern Plains and a strong downstream ridge anchored over the
eastern seaboard. This regime will flip by the end of the period, as
an upper-level trough becomes established over the central and
eastern CONUS and a western ridge amplifies over the western
seaboard. This will result in a pattern shift for our area and
finally a taste of autumn for the region.

Monday will begin with a surface front stretching from the central
Plains northeastward into Nebraska, Iowa, and Wisconsin. Missouri
and Illinois will be on the warm side of this front, meaning Monday
will once again be pushing record temperatures. Given the location
of the boundary well off to the north, expect the region to remain
dry Monday into Monday night.

As the western trough ejects out into the Plains, a lee cyclone will
develop and push northeastward Tuesday into Wednesday. In response
to the approaching large scale ascent, moisture advection along a
developing low-level jet will lead to increasing chances for showers
and thunderstorms on Tuesday. Thunderstorm coverage should really
increase late Tuesday evening into Tuesday night across western and
central MO as large-scale forcing for ascent increases due to the
approaching trough ejecting out atop the strong surface front. The
better juxtaposition of the surface front and the diurnal
instability cycle will remain just to the west across portions of
eastern KS and western MO. However, given the strong forcing for
ascent and favorable low-level moisture profiles, agree with SPC's
Day 3 outlook in that a severe threat could push into portions of
central and northeast Missouri Tuesday night. The main threat with
this line of thunderstorms would be locally damaging winds.

The front should continue to surge eastward on Wednesday. The timing
of the front will be critical in determining if a severe
thunderstorm threat might materialize on Wednesday, with the most
favorable location being over extreme eastern MO and IL. However, it
does appear by that time the instability parameters will not be as
favorable given weak lapse rates, thus will not highlight any severe
potential quite yet.

The passing front will bring an extended taste of autumn by the end
of the week. After highs in the mid/upper 80s on Monday and Tuesday,
temperatures by Thursday and Friday may struggle to make it into the
60s! Depending on cloud cover and wind speeds, we may even have
to keep an eye on some frost potential late this week into the
upcoming weekend. Still plenty of time to lock into the details,
but a pattern shift to much cooler weather is certainly on the
way!

Deitsch
&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1255 PM CDT Sun Oct 7 2018

IFR flight conditions over KCOU and KUIN will improve through the
afternoon hours as warm front lifts northward through region.
Otherwise, main forecast issue will be chances of showers and
thunderstorms. As of 17z, storms have already developed and will
lift northward through KCOU and KUIN tapering off by 04z Monday.
For rest of TAF sites, VFR flight conditions expected with
isolated showers and thunderstorms between 20z and 23z this
afternoon.

SPECIFICS FOR KSTL:
VFR flight conditions expected across the St. Louis metro area
through entire forecast period. Could see isolated showers and
thunderstorms develop between 20z and 23z this afternoon, so have
vicinity thunderstorm mention in TAFs. Winds to persist from the
southeast to south.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Oct 7, 9:04 AM CDT, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
904 AM CDT Sun Oct 7 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
904 AM CDT Sun Oct 7 2018

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely today mainly across much of central and
eastern Missouri as well as west central and southwest Illinois. A
few of these storms may be severe this afternoon into the early
evening. The main threats will be damaging winds to 60 mph and
localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for a few strong to severe thunderstorms again on
Tuesday, especially Tuesday night. The main threat will be damaging
winds to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and into the evening.

Tilly

In the hours before

Local storm report, Oct 7, 2:48 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
248 PM CDT SUN OCT 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HEAVY RAIN       LAKE MYKEE              38.68N 92.10W
10/07/2018  M1.67 INCH       CALLAWAY           MO   TRAINED SPOTTER

&&

TILLY
Special weather statement, Oct 7, 2:58 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service St Louis MO
258 PM CDT SUN OCT 7 2018

ILZ098-MOZ052-060>063-065-072045-
Calhoun IL-St. Louis MO-St. Charles MO-Jefferson MO-Franklin MO-
Lincoln MO-Warren MO-
258 PM CDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALHOUN...ST.
CHARLES...SOUTHEASTERN LINCOLN...NORTHWESTERN JEFFERSON...
NORTHEASTERN FRANKLIN...SOUTHWESTERN ST. LOUIS AND SOUTHEASTERN
WARREN COUNTIES UNTIL 345 PM CDT...

At 258 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wright City to near Union. Movement was
northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
O'Fallon, St. Charles, St. Peters, Chesterfield, Wildwood, Ballwin,
Wentzville, Lake St. Louis, Washington, Dardenne Prairie, Union,
Eureka, Ellisville, Pacific, Weldon Spring, St. Clair, Wright City,
Cottleville, Byrnes Mill and Clarkson Valley.

This includes the following highways...
 Interstate 44 in Missouri between exits 239 and 266.
 Interstate 70 in Missouri between exits 200 and 225.

This also includes  Babler Memorial State Park, Route 66 State Park,
and Robertsville State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3908 9059 3907 9058 3905 9059 3903 9057
      3901 9058 3898 9055 3844 9056 3832 9104
      3888 9103 3911 9060
TIME...MOT...LOC 1958Z 242DEG 17KT 3884 9095 3843 9096

Carney

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 5:33 AM CDTDense Fog AdvisoryLSXMadison, Monroe, Saint Clair3 hr
Oct 6, 7:08 PM CDTSpecial Weather StatementLSXSainte Genevieve52 min
Oct 7, 2:14 PM CDTSevere Thunderstorm WarningLSXFranklin46 min
Oct 7, 2:24 PM CDTSevere Thunderstorm WarningLSXMontgomery, Warren51 min
Oct 7, 2:55 PM CDTTornado WarningLSXCallaway, Cole, Osage22 min
Oct 7, 2:58 PM CDTSpecial Weather StatementLSXSaint Charles47 min
Oct 7, 3:20 PM CDTSpecial Weather StatementLSXFranklin40 min
Oct 7, 3:53 PM CDTSpecial Weather StatementLSXSaint Charles, Saint Louis52 min
Oct 7, 4:35 PM CDTAreal Flood AdvisoryLSXMontgomery4 hr
Oct 7, 4:54 PM CDTFlash Flood WarningLSXMontgomery5 hr
Oct 7, 5:38 PM CDTFlash Flood WarningLSXCallaway5 hr
Oct 7, 5:57 PM CDTSpecial Weather StatementLSXOsage48 min
Oct 7, 6:41 PM CDTSpecial Weather StatementLSXMontgomery49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.